Case Presentation: 20-year-old severely agitated female with history of major depression disorder and anxiety presented after ingesting up to 85 pills including escitalopram, bupropion and alprazolam. Subsequently requiring 4-point restraint due to combative behavior. Labs remarkable for hypokalemia and metabolic acidosis. UDS positive for amphetamines, benzodiazepines cannabis. However negative testing for acetaminophen, salicylates, and ETOH. EKG showed sinus tachycardia with normal QTC. Poison Control was contacted who recommended NGT placement, activated charcoal, bowel irrigation with 2L golytely, serial EKGs to monitor QTC. She was started on lipid emulsion infusion after a repeat EKG showed prolonged QTC. Admitted to the ICU after suffering multiple witnessed generalized tonic-clonic seizures while in the ED. Required several doses of lorazepam, propofol and subsequently intubated for airway protection in the setting of status epilepticus. Shortly after she developed hypotension requiring norepinephrine. Echo was unremarkable. EEG showed no active seizure activity. Imaging revealed bilateral infiltrates and small right pleural effusion, treated with Ampicillin-Sulbactam and furosemide. She was extubated successfully on day 3 of hospitalization. Cognition improved and discharged voluntarily to psychiatric unit.
Discussion: Bupropion is a lipophilic synthetic cathinone compound which exerts its effects via norepinephrine/dopamine reuptake inhibitor. In severe toxic doses it can cause coma, hypotension, multiple seizures, cardiotoxicity effects via inhibition of gap junctions and blockade of cardiac potassium channels. There is no specific antidote or antagonist medication to date in managing bupropion toxicity, it is typically supportive and tailored to presentation. Seizure typical management with benzodiazepines as first-line therapy. Interventions such as gastric irrigation or activated charcoal are recommended if ingestion is known to occur within an hour of presentation. However, most cases are presented when the time of ingestion is unknown, if not at late presentations.Intravenous lipid emulsions (ILE) have been used since the 1970s as a component of parenteral nutrition. ILE has also long been used since the late 1990s to reverse local anesthetic toxicit. Recently, off-label ILE use has also expanded to treat other toxidromes such as Bupropion toxicity. Since Bupropion and its active metabolite (hydroxybupropion) are highly lipid-soluble and extensively plasma protein-bound, it is believed that ILE could possibly trapping lipophilic drugs in an expanded plasma lipid compartment (“lipid sink”), therefore reducing serum bupropion level in preventing cardiotoxicity.
Conclusions: Bupropion toxicity-related seizures have a high likelihood of occurrence if more than 4.4g is ingested, prior symptoms include agitation and tremors.2 Co-ingestion of multiple stimulants, cocaine or alcohol increase the risk for seizure in these patients. 3 This case aims to reiterate the occurrence of this phenomenon as well as goals in the management of acute Wellbutrin toxicity. There have been few case studies reporting favorable outcomes of ILE in bupropion overdose, but the evidence is controversial and scarce; while not considered a first-line treatment, it may be beneficial in patients with delayed or prolonged deterioration and in those with cardiogenic shock refractory to other interventions, especially in centers lacking ECMO.